Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2012, 7:13 PM CDT for Greene County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 7:13 PM CDT (00:13 UTC)
- Expired
- May 20, 2012, 7:47 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Greene County, MO
The radar
The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1259 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KSGF 210013
SVRSGF
MOC077-210100-
/O.NEW.KSGF.SV.W.0108.120521T0013Z-120521T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 800 PM CDT
* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REPUBLIC...
AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...STRAFFORD...GALLOWAY...TURNERS AND CENTRAL
SPRINGFIELD.
INTERSTATE 44 BETWEEN MILE MARKERS 65 AND 85 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3709 9312 3709 9321 3711 9349 3727 9351
3729 9308 3727 9308 3727 9306 3709 9306
3708 9310 3709 9311
TIME...MOT...LOC 0013Z 272DEG 10KT 3716 9342
HAIL...1.00IN
WIND...<50 MPH
$$
DSA2 follow-up statements
359
WWUS53 KSGF 210023
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT SUN MAY 20 2012
MOC077-210100-
/O.CON.KSGF.SV.W.0108.000000T0000Z-120521T0100Z/
GREENE MO-
723 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENE COUNTY UNTIL 800 PM CDT...
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BATTLEFIELD...
AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...STRAFFORD...GALLOWAY...TURNERS AND CENTRAL SPRINGFIELD.
INTERSTATE 44 BETWEEN MILE MARKERS 68 AND 84 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3709 9311 3709 9321 3711 9347 3723 9346
3729 9308 3727 9308 3727 9306 3725 9306
3709 9306 3708 9309
TIME...MOT...LOC 0022Z 272DEG 10KT 3716 9339
HAIL...1.00IN
WIND...<50 MPH
$$
DSA534
WWUS53 KSGF 210047
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN MAY 20 2012
MOC077-210057-
/O.CAN.KSGF.SV.W.0108.000000T0000Z-120521T0100Z/
GREENE MO-
747 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3709 9311 3709 9321 3711 9347 3723 9346
3729 9308 3727 9308 3727 9306 3725 9306
3709 9306 3708 9309
TIME...MOT...LOC 0047Z 272DEG 10KT 3714 9330
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:17 PM CDT, 56 minutes earlier.
Area forecast discussion, May 20, 6:17 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 617 PM CDT SUN MAY 20 2012 ...UPDATE TO AVIATION... .DISCUSSION... THE MAIN FORECAST CONCERN IN THE IMMEDIATE SHORT TERM WAS DETERMINING WHEN CONVECTION WILL END ACROSS SOUTHERN MISSOURI. TEMPERATURES THEN BECOME THE MAIN TOPIC AS A PATTERN CHANGE COMMENCES LATER THIS WEEK. CURRENTLY...UPPER LEVEL SHORT WAVE ENERGY IS TRACKING EAST ACROSS THE WESTERN GREAT LAKES. A SURFACE LOW WAS LOCATED ACROSS NORTHERN WISCONSIN...WITH A COLD FRONT TRAILING THE LOW ALL THE WAY INTO THE SOUTHERN PLAINS. AS OF 3 PM...THE FRONT NEARLY BISECTED THE MISSOURI OZARKS FROM NORTHEAST TO SOUTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED AHEAD OF THE FRONT JUST TO THE SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR. WHILE THERE HAVE BEEN SOME FAIRLY ROBUST UPDRAFTS...THEY HAVE BEEN SHORT LIVED DUE TO WEAK LARGE SCALE SHEAR. AS WE HEAD INTO TONIGHT...THAT FRONT WILL CONTINUE TO SLOWLY PROGRESS SOUTHEAST. THE 850 MB FRONT WILL BE A BIT SLOWER TO CLEAR...WHICH DOES OPEN A SMALL WINDOW FOR ADDITIONAL CONVECTION ACROSS SOUTHERN MISSOURI INTO LATER TONIGHT. THUS...HELD ON TO 20-30 POPS OVERNIGHT. THERMODYNAMIC PROFILES MAY SUPPORT SMALL HAIL AND BRIEF GUSTY WINDS WITH A FEW STORMS...BUT THE LACK OF SHEAR WILL PRECLUDE A SEVERE THREAT. VERY PLEASANT CONDITIONS ARE THEN EXPECTED TO START THE WORK WEEK AS SURFACE HIGH PRESSURE BUILDS INTO THE OZARKS. FAIRLY CHILLY TEMPERATURES ARE EXPECTED MONDAY NIGHT AS THAT HIGH SETTLES OVERHEAD. MANY LOCATIONS ARE EXPECTED TO DIP INTO THE 40S BY EARLY TUESDAY MORNING. THE LARGE SCALE PATTERN WILL THEN BEGIN TO AMPLIFY DURING THE LAST HALF OF THE WEEK. A LONG WAVE TROUGH WILL DEVELOP OVER THE WESTERN UNITED STATES WITH STRONG POSITIVE HEIGHT ANOMALIES DEVELOPING OFF THE SOUTHEASTERN UNITED STATES COAST. THIS REGIME WILL SUPPORT A SYNOPTIC SCALE MID/UPPER LEVEL HIGH STRENGTHENING OVER THE MID MISSISSIPPI VALLEY REGION. THE 12Z GFS SEEMS RATHER BULLISH BRINGING A FRONTAL BOUNDARY INTO THE REGION FROM THURSDAY INTO THE UPCOMING WEEKEND. THE 12Z ECMWF ON THE OTHER HAND KEEPS THE FRONT WELL TO OUR NORTHWEST. AT THIS POINT...PREFER THE ECMWF GIVEN THE POSITION OF THE LONG WAVE AND SYNOPTIC RIDGES. HAVE THEREFORE KEPT THE FORECAST DRY THROUGH THE UPCOMING WEEKEND. THE ECMWF CONTINUES TO ADVERTISE 850 MB TEMPERATURES EXCEEDING 20 DEGREES CELSIUS SPREADING IN FROM THE WEST STARTING ON THURSDAY. THUS...HIGHS IN THE LOWER 90S SEEM LIKE A GOOD BET BY LATE THIS WEEK. SCHAUMANN && .AVIATION... FOR THE 00Z TAFS...VFR WILL PREVAIL THROUGH TOMORROW EVENING. HAVE INCLUDED SOME EARLY VCTS AND CB FOR SGF AND BBG THROUGH 01Z THIS EVENING BUT ALL ACTIVITY WILL DISSIPATE NEAR SUNSET. LOOK FOR HIGH PRESSURE BUILDING IN WITH LIGHT NORTHERLY WINDS AND MOSTLY CLEAR SKIES. GRIFFIN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 20, 4:13 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CDT SUN MAY 20 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 413 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE EAST OF THE INTERSTATE 44 CORRIDOR THROUGH THIS EVENING. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE INTO THIS EVENING. HOWEVER... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. OTHERWISE FREQUENT LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GUSTY SOUTH WINDS ARE EXPECTED ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS ON WEDNESDAY AND THURSDAY. AFTERNOON HEAT INDICES IN THE LOWER TO PERHAPS MIDDLE 90S WILL BE POSSIBLE FROM LATE THIS WEEK INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Special weather statement, May 20, 1:45 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN MAY 20 2012
MOZ082-096-097-105-201930-
DOUGLAS MO-HOWELL MO-OZARK MO-TEXAS MO-
145 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS...EASTERN
OZARK...NORTHWESTERN HOWELL AND SOUTHERN TEXAS COUNTIES UNTIL 230 PM
CDT...
AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
CABOOL TO PONTIAC...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL
IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BAKERSFIELD...CABOOL...GAINESVILLE AND
WILLOW SPRINGS.
PEOPLE IN EASTERN DOUGLAS...EASTERN OZARK...NORTHWESTERN HOWELL AND
SOUTHERN TEXAS COUNTIES...INCLUDING CABOOL...GAINESVILLE AND WILLOW
SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3706 9229 3706 9225 3713 9225 3721 9220
3722 9165 3720 9165 3649 9214 3649 9264
TIME...MOT...LOC 1845Z 267DEG 16KT 3714 9214 3651 9258
BOXELLSpecial weather statement, May 20, 3:02 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SUN MAY 20 2012
MOZ097-105-202030-
HOWELL MO-OZARK MO-
302 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 330 PM CDT...
AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UDALL...OR 24 MILES SOUTHWEST OF WEST
PLAINS...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BAKERSFIELD...CAULFIELD...MOODY...
POTTERSVILLE...TECUMSEH AND UDALL.
PEOPLE IN SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES...
INCLUDING BAKERSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3659 9234 3672 9203 3651 9193 3649 9200
3650 9230
TIME...MOT...LOC 2002Z 248DEG 9KT 3654 9220
BOXELLSpecial weather statement, May 20, 6:04 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN MAY 20 2012
MOZ058-071-202330-
MARIES MO-PHELPS MO-
604 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS AND SOUTHEASTERN
MARIES COUNTIES UNTIL 630 PM CDT...
AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF VICHY...OR 10 MILES
NORTHWEST OF ROLLA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3799 9152 3801 9199 3816 9202 3825 9164
3816 9164 3816 9153 3815 9152
TIME...MOT...LOC 2304Z 252DEG 13KT 3807 9189
DSASpecial weather statement, May 20, 6:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT SUN MAY 20 2012
MOZ090-210015-
GREENE MO-
644 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
715 PM CDT...
AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLARD...OR 14 MILES NORTH OF
BATTLEFIELD...MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BASSVILLE...EBENEZER...FAIR GROVE...
GLIDEWELL...NORTHERN SPRINGFIELD...SACVILLE...STRAFFORD AND WILLARD.
INTERSTATE 44 BETWEEN MILE MARKERS 72 AND 90 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3723 9343 3742 9344 3742 9330 3742 9310
3741 9308 3727 9308 3727 9306 3724 9306
3722 9307
TIME...MOT...LOC 2345Z 272DEG 10KT 3731 9338
DSALocal storm report, May 20, 6:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL WILLARD 37.31N 93.43W
05/20/2012 E0.50 INCH GREENE MO LAW ENFORCEMENT
DIME SIZE HAIL.
&&
AFOSTERSpecial weather statement, May 20, 7:05 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SUN MAY 20 2012
MOZ090-210030-
GREENE MO-
705 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 730 PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLIDEWELL...OR 10 MILES NORTH OF
BATTLEFIELD...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE SPRINGFIELD.
INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 90 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3710 9360 3743 9362 3741 9308 3727 9308
3727 9306 3709 9306
TIME...MOT...LOC 0004Z 315DEG 25KT 3726 9335
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:05 PM CDT | Special Weather Statement | SGF | Greene | 25 min |
| May 20, 7:38 PM CDT | Special Weather Statement | SGF | Webster | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.